What to Know About Gynecomastia, the Condition Linked to Johnson & Johnson's $8B Lawsuit
It was reportedly caused by the drug Risperdal.
A Philadelphia jury on Tuesday ordered Johnson & Johnson to pay $8 billion in damages to a 26-year-old Maryland man who says he developed breasts—a condition called gynecomastia—after taking the drug Risperdal as a child, according to The New York Times.
The plaintiff, Nicholas Murray, sued Janssen Pharmaceuticals, a Johnson & Johnson subsidiary, in 2013, alleging that he developed gynecomastia after he began using Risperdal in 2003 at age 9. Murray, who was using Risperdal at the time for an autism diagnosis, accused Janssen of failing to warn doctors about the drug's risks, and for marketing it as treatment for mental disorders in children (the drug was approved by the FDA to treat schizophrenia in the 1990s, and more recently, to treat irritability associated with autism in 2006).
According to The New York Times, Murray's lawyer, Thomas R. Klein, is representing 10,000 people in similar lawsuits.
In a prepared statement, Johnson & Johnson called the punitive damages awarded in the case “grossly inappropriate” compared with an initial compensatory award of $680,000. “We will be immediately moving to set aside this excessive and unfounded verdict,” the company stated, noting that it is confident that the award will be overturned.
What is gynecomastia?
Men and boys—even newborns—can develop gynecomastia, an increase in breast tissue, not an excess of fat, according to the the American Academy of Family Physicians (AAFP). This can occur due to a change in hormones at birth, in puberty, during the aging process, or as a result of medication, it explains, and the condition can involve one or both breasts.
Newborns may be born with enlarged breasts due to an excess of estrogen transferred from mom to baby in the womb, according to AAFP, but gynecomastia is most common in teenage boys. Up to 70% of boys develop some degree of breast enlargement during puberty, says Harvard Medical School. In babies and teenagers, gynecomastia is temporary, and breast tissues often returns to normal after six months to two years, per the AAFP.
While less common in adult males, gynecomastia can be due to certain health conditions, especially liver disease, and may be a side effect of taking certain medications like Lanoxin for heart failure and atrial fibrillation, the diuretic Aldactone, the heartburn drug Tagamet, and Risperdal, per the AAFP.
According to the AAFP, in cases when gynecomastia is linked to a medication, discontinuing the medication can help the breast tissue regress within three months. In some cases, however, the gynecomastia, as it seems in Murray's case, is irreversible.
While few patients with gynecomastia need treatment, medical or surgical options are available for severe or irreversible cases, per the AAFP.
To get our top stories delivered to your inbox, sign up for the Healthy Living newsletter.